Hail, Spencer
- When
- May 5, 1:01 AM CST
- Where
- Spencer County, 6 mi NE of Rockport
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.941, -86.972
Elevated thunderstorms increased in coverage and intensity in association with warm air arriving on the leading edge of a 35-knot southwesterly low level jet. The southwesterly winds brought very unstable air, supporting isolated large hail in the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Elevated thunderstorms increased in coverage and intensity in association with warm air arriving on the leading edge of a 35-knot southwesterly low level jet. The southwesterly winds brought very unstable air, supporting isolated large hail in the strongest storms. Late at night, the storms spread east-southeast and grew into a cluster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 10:53 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1153 PM CDT FRI MAY 4 2012 .UPDATE... ISSUED AT 1153 PM CDT FRI MAY 4 2012 UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE. && .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) ISSUED AT 235 PM CDT FRI MAY 4 2012 STILL ANTICIPATE SMALLISH CHANCES INTO/THRU THE WEEKEND...AS BOUNDARY WOBBLES/REMAINS MIRED UNDERNEATH PARALLEL UPPER FLOW THAT IS RUNNING NWLY-SELY ACROSS MAINLY OUR NORTHEAST PTNS FA. THIS ALONG WITH RIDGING IN THE WEST SHOULD MAKE POPS MOST FAVORABLE IN OUR NORTH/EAST...LEAST SO IN OUR SOUTH/WEST. WARM/HUMID SUMMER- LIKE AIRMASS WILL CONTINUE THRU THE WEEKEND. NOTE THE LAKE WIND ADVISORY WAS DROPPED TODAY AS WINDS NEVER REALLY WERE ABLE TO GET GOING WITH PERHAPS A LITTLE MORE CLOUD COVER THAN ANTICIPATED. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 235 PM CDT FRI MAY 4 2012 MON FROM 12Z ON IS EXPECTED TO BE WET AS LARGE SCALE FORCING AND MOISTURE ADVECTION WILL BE UNDERWAY DUE TO A COLD FRONT MOVING THROUGH THE PAH FCST AREA. SHOWERS AND TSTMS WILL BE COMMON...WITH BASIN AVERAGE QPFS A HALF INCH OR LESS. THERE IS SOME POSSIBILITY OF SEVERE WEATHER WITH THE TSTM ACTIVITY. BY 12Z TUE...ALL BUT THE FAR ERN COUNTIES SHOULD BE FREE OF PCPN. THE 00Z ECMWF DEPICTED A CLOSED MID LEVEL LOW MOVING THROUGH THE REGION ON WED...BUT THE 12Z VERSION DID NOT CONTAIN THIS...AND WAS IN AGREEMENT WITH THE MAJORITY OF MED RANGE GUIDANCE. THUS...IT IS BELIEVED THAT DRY NWRLY FLOW WILL BE PROMINENT ENOUGH TO PRECLUDE MEASURABLE PCPN THROUGH DAY 7. WITH THIS PATTERN...EXPECT A COOLER AND LESS HUMID TREND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1153 PM CDT FRI MAY 4 2012 SHRA/TSTMS WILL MOVE EAST ACROSS THE KEVV/KOWB TAF SITES THROUGH 09Z...WITH MVFR CIGS AND MVFR TO IFR VSBYS POSSIBLE. AFTER THESE MOVE THROUGH...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF PERIOD. ISOLATED SHRA/TSTM POSSIBLE THROUGH TAF PERIOD...BUT CHANCES TOO LOW INCLUDE. WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 10 KTS...TURNING NORTHEAST AT KEVV/KOWB BY 00Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 PM CDT FRI MAY 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.25 INCH VANDERBURGH IN TRAINED SPOTTER
JUST NORTH OF DOWNTOWN EVANSVILLE
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.00 INCH VANDERBURGH IN TRAINED SPOTTER
NORTH SIDE OF DOWNTOWN EVANSVILLE
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.75 INCH VANDERBURGH IN BROADCAST MEDIA
WEST SIDE OF EVANSVILLE AT HOWELL PARK
&&
DLLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1208 AM CDT SAT MAY 5 2012 ILZ076>078-083-087-INZ081-082-085>088-KYZ014-018-019-050615- WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS- INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL... CARMI...SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON... OWENSBORO 1208 AM CDT SAT MAY 5 2012 ...STORMS WITH HEAVY RAIN AND POSSIBLY SMALL HAIL WILL CONTINUE... AT 1205 AM...A CLUSTER OF THUNDERSTORMS EXTENDED EASTWARD OF A LINE FROM MOUNT VERNON ILLINOIS...TO CARMI...TO EQUALITY INTO SOUTHWEST INDIANA. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THROUGH 115 AM. STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND OCCASIONALLY SMALL HAIL. BE PREPARED FOR STANDING WATER ON ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY RAIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 107 AM CDT SAT MAY 5 2012 ILZ075>078-082-083-INZ081-082-085>088-KYZ018-019-050715- JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE- POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...MCLEANSBORO...CARMI...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HENDERSON... OWENSBORO 107 AM CDT SAT MAY 5 2012 ...STORMS WITH HEAVY RAIN AND POSSIBLY GUSTY WINDS AND SMALL HAIL WILL CONTINUE... AT 105 AM...WIDESPREAD THUNDERSTORMS EXTENDED ALONG AND NORTHEAST OF A LINE FROM MOUNT VERNON ILLINOIS...TO CARMI...TO MOUNT VERNON INDIANA...TO OWENSBORO. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THROUGH THESE SAME AREAS THROUGH 215 AM. THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...AND OCCASIONALLY WINDS GUSTING TO 30 TO 40 MPH AND SMALL HAIL. BE PREPARED FOR STANDING WATER ON ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY RAIN.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG FRIENDSVILLE 38.50N 87.82W
05/04/2012 WABASH IL TRAINED SPOTTER
LATE REPORT...POWER POLES DOWN.
0150 PM TSTM WND GST 3 W POSEYVILLE 38.17N 87.84W
05/04/2012 E50.00 MPH POSEY IN TRAINED SPOTTER
WIND GUST ESTIMATED 50 MPH.
0200 PM HAIL OWENSVILLE 38.27N 87.69W
05/04/2012 M1.00 INCH GIBSON IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN THE COMMUNITY.
0205 PM TSTM WND GST 5 S PRINCETON 38.28N 87.57W
05/04/2012 E60.00 MPH GIBSON IN TRAINED SPOTTER
WIND GUST ESTIMATED 50 TO 60 MPH WITH QUARTER INCH HAIL.
VERY HEAVY RAIN WITH THUNDERSTORM.
0215 PM TSTM WND DMG PETERSBURG 38.49N 87.28W
05/04/2012 PIKE IN UTILITY COMPANY
LATE REPORT...NEARLY 2000 CUSTOMERS WITHOUT POWER IN AND
AROUND THE COMMUNITY.
0722 PM HAIL FAIRFIELD 38.38N 88.37W
05/04/2012 E1.00 INCH WAYNE IL LAW ENFORCEMENT
0930 PM HAIL WADESVILLE 38.10N 87.79W
05/04/2012 E1.00 INCH POSEY IN TRAINED SPOTTER
0942 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E0.75 INCH VANDERBURGH IN TRAINED SPOTTER
WEST SIDE OF EVANSVILLE
0945 PM HAIL KASSON 38.02N 87.64W
05/04/2012 E1.00 INCH VANDERBURGH IN TRAINED SPOTTER
0947 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.00 INCH VANDERBURGH IN TRAINED SPOTTER
WEST SIDE OF EVANSVILLE
1001 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.75 INCH VANDERBURGH IN BROADCAST MEDIA
WEST SIDE OF EVANSVILLE AT HOWELL PARK
1001 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.25 INCH VANDERBURGH IN TRAINED SPOTTER
JUST NORTH OF DOWNTOWN EVANSVILLE
1010 PM HAIL EVANSVILLE 37.98N 87.54W
05/04/2012 E1.00 INCH VANDERBURGH IN TRAINED SPOTTER
NORTH SIDE OF DOWNTOWN EVANSVILLE
&&
DLLThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377804.